Symptoms not attributable either to disease rebound or to adrenal suppression have been reported both in patients receiving steroids when long-term therapy has been stopped and in normal volunteers after single oral doses of prednisolone or intravenous equivalents. This so-called steroid withdrawal syndrome remains poorly understood. It has not previously been reported following exposure to increased levels of endogenous steroids after diagnostic administration of synthetic adrenocorticotrophic hormone (ACTH). The author's personal experience of an apparent steroid withdrawal reaction following a short Synacthen test is described. It is suggested that as yet unidentified individual factors must play a role in determining whether steroid withdrawal symptoms occur. Closer observation of other subjects after the Synacthen test might reveal other instances of steroid withdrawal symptomatology following this common diagnostic procedure.
Variability in cortisol assays creates an additional problem with setting criteria for a normal response to ACTH that apply to all centers. Two studies comparing cortisol results obtained with different assays showed a positive bias of radioimmunoassays and immunofluorometric enzyme assays of 10 to 50 percent compared with a reference value obtained using isotope dilution gas chromatography-mass spectrometry. As a result, in one study, depending on the combination of assay and criterion used, between 0 and 100 percent of healthy volunteers would be considered to have a normal response to ACTH. This illustrates the difficulty of interpreting cortisol responses that are close to the cutoff point. (3)